Kansas, 2007

Heavy Snow in Kansas, February 12, 2007

February 12, 2007 · NWS DDC · 2 events in 1 county or zone

Snow began to fall across a slice of southwest Kansas Sunday evening, February 11th, and continued to fall along an elevated baroclinic zone until almost midnight Monday night, February 12th. 3 inches of snow had fallen from near Johnson to La Crosse.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow began to fall across a slice of southwest Kansas Sunday evening, February 11th, and continued to fall along an elevated baroclinic zone until almost midnight Monday night, February 12th. Before it ended, a 20 to 40 mile wide swath of 2 to 5.3 inches of snow had fallen from near Johnson to La Crosse. The highest amount of snowfall reported was 5.3 inches just east of La Crosse. Other higher amounts reported included 5 inches of snow at 1 mile east of Alexander, just east-northeast of Garden City and also at the east edge of Jetmore. Additionally, 4.0 inches was reported 16 miles northwest of Garden City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 12, 3:58 AM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 3:58 AM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CST MON FEB 12 2007

.DAYS 1-2...

FORECAST CHALLENGE IS THE ONGOING WINTRY WEATHER AND ASSOCIATED
HEADLINES FOR TODAY INTO THIS EVENING.

UA ANALYSIS AT 300 MB SHOWED A SUBTROPICAL JET MAX NOSING INTO
NORTHWEST MEXICO WHILE FARTHER NORTH, A NORTHERN BRANCH JET
EXTENDED ESE ACROSS THE GREAT LAKES REGION. AT 500 MB, A SHORTWAVE
TROUGH WAS LOCATED ALONG THE CA/AZ BORDER AND MOVING EAST. IN THE
LOWER LEVELS, A BAROCLINIC ZONE AT THE 850 MB LEVEL EXTENDED FROM
WYOMING ACROSS WESTERN KANSAS INTO WESTERN OKLAHOMA. AT THE
SURFACE, A LOW PRESSURE CENTER WAS DEVELOPING OVER THE WESTERN OK
PANHANDLE WITH A BOUNDARY EXTENDING EAST FROM THE LOW. RADAR MOSAIC
SHOWED A BROAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST
OKLAHOMA APPARENTLY RESULTING IN AN AREAS OF LOW LEVEL WARM MOIST
ADVECTION COUPLED WITH A POSSIBLE WEAK VORT MAX LIFTING OUT
THROUGH THAT AREA. DENSE FOG HAD DEVELOPED OVER MUCH OF SOUTHWEST
KANSAS AROUND AND AFTER MIDNIGHT. TEMPERATURES EARLY THIS MORNING
WERE GENERALLY ABOVE FREEZING BY A FEW DEGREES IN MOST AREAS
EXCEPT TOWARD THE COLORADO BORDER WHERE IT WAS RIGHT AROUND FREEZING.

MODEL SOUNDINGS START OUT THIS MORNING WITH A DRY LAYER IN THE
800-600 MB LAYER BUT BECOME PRETTY MUCH SATURATED BY 18Z. THERMAL
PROFILES ARE BORDERLINE FOR SOME FREEZING PRECIP OVER THE
NORTHWESTERN CWA BY 18Z AND THEN COOL TO BELOW FREEZING THROUGH
THE COLUMN THIS AFTERNOON AS THE UPPER WAVE APPROACHES AND THE
SURFACE LOW MOVES OUT. THE GOING FORECAST LOOKS PRETTY REASONABLE
IN THIS REGARD AND WILL GENERALLY LEAVE AS IS. HOWEVER, THINK THAT
THE DENSE FOG WILL HANG ON THROUGH MUCH OF THE MORNING GIVEN THE
LOW LEVEL MOIST ADVECTION. WILL TWEAK THE NPW TO REFLECT THIS.

SNOW WILL BE SPREADING SOUTHEAST ACROSS THE CWA THIS AFTERNOON AS
COLDER AIR MOVES IN. WILL LEAVE THE GOING WINTER WEATHER ADVISORY
IN PLACE AS WELL. LATEST MODEL SNOWFALL ACCUMULATIONS SHOW THE
POTENTIAL FOR MAX SNOWFALL AMOUNTS OF 2-4 INCHES. THE SNOW SHOULD
COME TO AN END OVER MUCH OF THE CWA BY 00Z BUT WILL LINGER FOR A
FEW HOURS IN THE EAST BEFORE THE UPPER WAVE MOVES EAST OF THE AREA.

.DAYS 3-7...

THE GOING EXTENDED FORECAST IS IN GOOD SHAPE OVERALL AND MADE VERY
FEW OF ANY CHANGES. THE REASONING FROM PREVIOUS FORECASTS REGARDING
SNOW CHANCES AND LOCATION ON WEDNESDAY STILL SEEMS VALID AND THE
GRIDS REFLECT IT WELL. SUBSIDENCE FROM THE DIVING NORTHERN STREAM
WAVE AND BUILDING SURFACE HIGH PRESSURE IN THE PLAINS WILL LIMIT THE
EASTWARD EXTENT OF THE PRECIP INTO SOUTHWEST KANSAS TO PLACES LIKE
EHA AND LBL. I TWEAKED THE GOING MAXES FOR WEDNESDAY, LOWERING THEM
A BIT IN THE WEST WHERE CLOUD COVER AND LIGHT PRECIP WILL HINDER THE
DIURNAL WARM UP EVEN MORE. 850MB TEMPS OF -12 TO -14C AND POOR LOW
LEVEL LAPSE RATES IN THE ARCTIC AIR YIELD ONLY MID TEENS FOR HIGHS
OVER MUCH OF THE CWA.

THE 00Z RUNS OF THE GFS/ECMWF ARE A BIT SLOWER WARMING THINGS UP ON
THURSDAY THAN THEY WERE YESTERDAY SO I TRENDED THE HIGHS BACK A
COUPLE DEGREES OVER THE EASTERN 2/3RDS OF THE CWA.

THE MODELS SHOW THE WARM DOWNSLOPE PLUME MOVING OUT INTO THE PLAINS
ON FRIDAY AHEAD OF A DIGGING SHORTWAVE TROF AND ASSOCIATED COLD
FRONT OVER THE MIDWEST. WENT A FEW DEGREES ABOVE THE GUIDANCE IN
GENERAL, RANGING FROM THE LOW 40S OVER THE GLACIER TO THE LOW 50S
ACROSS THE SOUTHEAST HALF OF THE CWA.

&&

.AVIATION...

VLIFR CONDITIONS ARE WIDESPREAD ACROSS THE CWA THIS MORNING ON THE
NORTH SIDE OF AN AREA OF LOW PRESSURE NEAR SPRINGFIELD AND ATTENDANT
WARM FRONT THAT STRETCHES EAST SOUTHEAST FROM THE LOW SOUTH OF THE
OKLAHOMA BORDER. THE CURRENT THINKING IS THAT THE DENSE FOG SHOULD
HANG AROUND ALL MORNING UNTIL THE PRECIP ARRIVES BY AROUND 18Z.
LIFR/IFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF
THE PERIOD WITH THE PRECIP AND LOW CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  16  21   9 /  90  80  10  10
GCK  38  14  20   9 /  90  80  10  10
EHA  41  16  25  12 /  70  60  10  30
LBL  43  17  24  12 /  80  60  10  10
HYS  34  13  18   6 /  90  80  10   0
P28  45  21  23  11 /  90  90  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR KSZ030-031-045-046-063>065-074>078.

DENSE FOG ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR KSZ030-
031-043>046-061>066-074>081-084>090.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
FOR KSZ043-044-061-062.

&&

FN02/27
Hazardous weather outlook, Feb 12, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
513 AM CST MON FEB 12 2007

KSZ030-031-043>046-061>066-074>081-084>090-131100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
513 AM CST MON FEB 12 2007 /413 AM MST MON FEB 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG EARLY THIS MORNING WILL GRADUALLY DISPERSE AS
RAIN DEVELOPS. SOME FREEZING RAIN COULD DEVELOP WHERE TEMPERATURES
ARE AT OR BELOW FREEZING. THE RAIN AND FREEZING RAIN WILL MIX WITH
AND CHANGE TO SNOW THIS AFTERNOON. THE SNOW WILL TAPER OFF FROM
WEST TO EAST ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND
EVENING. SNOWFALL AMOUNTS OF TWO TO FOUR INCHES WILL BE POSSIBLE
GENERALLY NORTH OF A LINE FROM JOHNSON TO DODGE CITY AND LARNED.
SOME LOCALLY HEAVIER SNOWFALL AMOUNTS UP TO 4 TO 6 INCHES COULD
OCCUR IN AREAS NORTH OF HIGHWAY 156 FROM JETMORE TO LARNED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SNOW ON WEDNESDAY GENERALLY WEST OF
GARDEN AND LIBERAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR SNOW ACCUMULATION REPORTS LATER THIS
AFTERNOON AND EVENING.

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Rush

When
February 12, 12:00 PM CST to 10:00 PM CST
Where
Rush forecast zone
Reported by
COOP Observer
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Six inches of snow fell in Alexander.

Heavy Snow, Rush

When
February 12, 12:00 PM CST to 10:00 PM CST
Where
Rush forecast zone
Reported by
COOP Observer
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Six inches of snow fell in Loretta.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18425, 18426.